Virtual Editions: LUTS in the elderly series. The objective of this review is to critically examine the causal relationship between medication use and lower urinary tract symptoms (LUTS) in the elderly.
Keywords: medication, LUTS, elderly
Authors: A part of the series LUTS in the elderly, compiled by Cara Tannenbaum
Corresponding Author: Cara Tannenbaum, MD, MSc, Université de Montréal, Montréal, Quebec, Canada,Faculties of Medicine and Pharmacy, The Michel Saucier Endowed, Chair in Pharmacology, Health and Aging Centre de Recherche, Institut Universitaire de Gériatrie de Montréal, 4545 Queen Mary Road, Suite 7824, Montreal, QC H3W 1W5. E-mail:
Level of evidence
Level 3/Level 4
Calcium channel blockers
Thiazolinedione oral hypoglycemics
Fluid retention with peripheral edema which redistributes at night causing nocturnal diuresis
Estrogen + progesterone*
Angiotensin converting enzyme inhibitors
Other centrally active agents (narcotics, antipsychotics, antidepressants)
Reduced urethral tone
Relaxation of urethral sphincter, interference with afferent sensory messages or mobility impairment which could interfere with toileting
Increased detrusor contractility
Cough-induced stress incontinence
Sedation, mobility impairment, constipation, unknown
Level 2/Level 3
Increased urethral tone
Impaired detrusor contractility
Relaxation of the detrusor muscle via inhibition of prostaglandin activity
Date added to bjui.org: 21/03/2011 (publication information)This content is exclusive to bjui.org website.DOI: 10.1002/BJUIw-2011-011-web
Please note that all submitted comments will be reviewed by the BJUI Web Team before
they are considered for publishing on the site. Comments may take up to 48 hours
to go live. If you have made a comment which has not appeared live after this time
and you wish to discuss this matter further, please contact us.
The Add your Comment facility is only available to Registrants and Members.
If you would like to Add a Comment, please make sure that you are logged in.
If you would like to register on the site, please click here.
Home | Feedback |
| John Wiley & Sons | BJU international (Website) ISSN 2042-2997